Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 102, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 3, 2005, 2:54 PM EDT for Floyd County, Pike County, Kentucky. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2005, 2:54 PM EDT (18:54 UTC)
- Expired
- Jul 3, 2005, 3:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Floyd County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:17 AM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 3, 10:17 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1017 AM EDT SUN JUL 3 2005 .DISCUSSION... THUNDERSTORMS ALREADY TAKING AIM ON SE KY FROM TN IN ADVANCE OF UPPER LEVEL SHORTWAVE TROF SEEN ON WATER VAPOR SAT PIX. 12Z NASHVILLE SOUNDING SHOWS DEPTH OF MOISTURE BELOW 720MB...BUT MUCH DRIER AS YOU HEAD NORTH TO WILMINGTON. AS A RESULT...WILL INCREASE POPS ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA. ALSO...PRECIPITATION BEGINNING TO FIRE ALONG SFC BOUNDARY IN CENTRAL KY AND WILL MONITOR PROGRESSION OF THIS AREA...BUT 12Z NAM WEAKENS THIS BOUNDARY...SO WILL KEEP ONLY A SLIGHT CHANCE OF PRECIP IN WESTERN ZONES...HOWEVER WITH VSBL SAT PICS SHOWING CU FORMATION JUST WEST OF LEX...WILL ADD SMALL POPS TO NRN ZONES. AS FOR TEMPS...DESPITE LARGE CIRRUS SHIELD...14Z TEMPS RUNNING RIGHT ABOUT AT YESTERDAY/S VALUES AT THAT TIME...SO PUSHED UP HIGHS A DEGREE...ESPECIALLY IN THE WEST. && 355 AM EDT SUN JUL 3 2005 .PREV DISCUSSION... ONLY MAJOR CHANGE MADE TO FORECAST INVOLVED INTRODUCTION OF SLIGHT CHANCE POPS FOR SUNDAY AFTERNOON. A FAIRLY STRONG SHORTWAVE IN PLAINS WILL BE MAKING ITS WAY EASTWARD THIS AFTERNOON. WITH GOOD MOISTURE IN PLACE AT THE SURFACE...COOL AIR ALOFT ASSOCIATED WITH SHORTWAVE SHOULD BE ENOUGH TO OVERCOME THE CAP CURRENTLY PROGGED TO DEVELOP IN MODEL SOUNDINGS. ONCE AFTERNOON HEATING PEAKS...WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP...ESPECIALLY IN COUNTIES SOUTH OF THE HAL ROGERS PARKWAY. 0Z JUL 3 MAV AND MET MOS ALSO INTRODUCING POPS FOR SUNDAY AFTERNOON AND EVENING. WITH NAM SOUNDINGS ALSO SHOWING VERY HIGH CAPES...2500-3500 J/KG...FOR THIS AFTERNOON...AND 18Z MOS ALSO HAVING CHANCE POPS SUNDAY AFTERNOON...FELT IT WARRANTED INTRODUCING AT LEAST A SLIGHT CHANCE OF PRECIPITATION FOR THIS AFTERNOON AND EVENING. ALSO DECIDED TO INCREASE CLOUD COVER FOR SOUTHERN 2 TIERS OF COUNTIES TO CORRESPOND WITH INTRODUCTION OF PRECIPITATION CHANCES THIS AFTERNOON...AS MOIST SOUTHERLY FLOW INTERACTS WITH PASSING SHORTWAVE. THERE WILL BE A SLIGHT CHANCE FOR SHOWERS AND STORMS FOR THE FOURTH OF JULY HOLIDAY...MAINLY DUE TO AFTERNOON HEATING AND RESULTING DESTABILIZATION. PRECIPITATION AGAIN GRADUALLY INCREASE TO CHANCE CATEGORY FOR TUESDAY AFTERNOON...AS A WEAK FRONTAL BOUNDARY MOVES IN FROM THE NORTHWEST. EXPECT THIS BOUNDARY TO ELONGATE AND STALL OUT ACROSS THE REGION FOR WEDNESDAY AND THURSDAY...PROMPTING CONTINUING CHANCES OF RAIN EACH OF THOSE DAYS. TEMPERATURES WERE IN PRETTY GOOD SHAPE AND WERE ONLY SLIGHTLY MODIFIED. DECIDED TO GO A BIT COOLER THAN MOS FOR TUESDAY THRU THURSDAY. WITH INCREASING CLOUD COVER...BOTH DAYTIME AND NIGHTTIME TEMPERATURES SHOULD NOT INCREASE/DECREASE AS QUITE AS MUCH. DEWPOINTS AND WINDS IN EXCELLENT SHAPE WITH NO MAJOR CHANGES MADE. && 953 PM EDT SAT JUL 2 2005 HIGH PRESSURE HAS ESTABLISHED ITSELF OVER THE OHIO VALLEY. AFTERNOON CU IS DISSIPATING. ONLY CI AND AN ISOLD PATCH OF AC LEFT...THX TO UPSTREAM THUNDERSTORM ACTIVITY GENERATED AS A RESULT OF A PAIR OF SHORTWAVES OVER THE CNTRL AND SOUTHERN PLAINS. DECENT MIDLEVEL RIDGING OCCURRING ACROSS THE OH VALLEY OVERNIGHT IN RESPONSE TO THE SLIGHT DEEPENING OF PLAINS SHORTWAVES. THIS SHOULD ALLOW ADDITIONAL CLEARING OF CI THROUGH THE OVERNIGHT. MORNING LOWS STILL LOOK GOOD WITH DEW POINTS HOVERING AROUND THE 60 DEGREES MARK. CURRENT FCST HAS ALL OF THIS HANDLED AND IS RIGHT ON TRACK. WAS CONCERNED ABOUT SHORTWAVE THAT MOVES ACROSS THE AREA LATE TOMORROW AFTERNOON. PLENTY OF SFC BASED INSTABILITY AND SHORTWAVE APPEARS TO LIFT OUT OUR MID LEVEL CAP WITH EASE. CONCERN WAS WITH POSSIBILITY OF SOME SCATTERED PM CONVECTION...ESPECIALLY ACROSS THE SOUTH. CURRENTLY NO POPS ARE ADVERTISED...AND FOR NOW LEFT POPS AS THEY WERE CONSIDERING THE LOWER DEW POINTS ACROSS THE AREA. BUT 18Z MAV MOS CAME IN WITH A FAIRLY HIGH 40 POP FOR TOMORROW PM...MORE IN LINE WITH THE MET MOS 40 POP. WILL HAVE TO WAIT FOR THIS EVENINGS RUN TO SEE IF THE THREAT FOR PM CONVECTION TOMORROW AFTERNOON IS REAL OR NOT. BUT IF THE TREND CONTINUES...POPS MAY HAVE TO BE INTRODUCED FOR TOMORROW AFTERNOON. NO UPDATE PLANED FOR THE ZONES TONIGHT. DID MAKE MINOR CHANGES TO THE HOURLY TEMP GRIDS FOR CURRENT TRENDS. UPDATED ISC GRIDS AND CORRESPONDING PRODUCTS WILL BE ISSUED SHORTLY. 305 PM EDT SAT JUL 2 2005 SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT) HIGH PRESSURE ACROSS THE G.L. WILL SLIDE EAST OVER THE NEXT 24 HRS. SOME LEFTOVER MOISTURE FROM THE FRONT HAS BEEN SLOW MIX OUT AND A FEW SHOWERS AND STORMS HAVE POPPED IN THE CUMBERLAND VALLEY THIS AFTERNOON. EXPECT THIS ACTIVITY TO CEASE WITH THE LOSS OF HEATING...AND NOT ENOUGH COVERAGE AT THIS POINT TO WARRANT A SLIGHT POP DOWN THERE EARLY THIS EVENING. DEWPOINTS HAVE DROPPED THROUGH THE DAY FROM THE NE WINDS AND MIXING. HAVE ADJUSTED LOWS DOWN A BIT...WITH PERHAPS A LITTLE SHALLOW VALLEY FOG HELPING SOME LOCATIONS SEE SOME UPPER 50S TONIGHT. MOS HAS JUMPED ON THE WARM BAND WAGON COMPARED TO YESTERDAYS NUMBERS. SEE NOT MUCH REASON TO ARGUE WITH SOUTHERLY WINDS ENGAGING TOMORROW BETWEEN PLAINS LOW PRESSURE AND NEW ENGLAND HIGH PRESSURE. GOOD MODEL AGREEMENT ON FLATTER FLOW WITH S/WS HELPING TO DRIVE A COLD FRONT TOWARDS US MONDAY NIGHT. WOULD RATHER STICK CLOSER WITH THE NAM AS FRONTS THIS TIME OF YEAR IN THIS FLOW PATTERN TEND TO STRETCH OUT AND ARE USUALLY SLOWER TO MAKE SOUTHERLY PROGRESS. HAVE CONTINUED WITH SLIGHT POPS MONDAY AND MONDAY NIGHT...HOLDING OFF THE LOW CHANCE POPS UNTIL TUESDAY WHERE S/W AND BOUNDARY COMBINED WITH GOOD INSTABILITY SHOULD LEAD TO AT LEAST SCATTERED CONVECTION. EXTENDED...(WEDNESDAY THROUGH SATURDAY) FRONTAL BOUNDARY WILL REMAIN IN THE VICINITY THROUGH AT LEAST THE THURSDAY...BEFORE WASHING OUT ON FRIDAY AND SATURDAY. LATEST 12Z GFS HAS AN UPPER LOW CUTTING OFF JUST WEST OF IL. THIS SEEMS SUSPECT FOR THIS TIME OF YEAR. HAVE HELD ONTO SLIGHT CHANCE POPS INTO THE WEEKEND WITH LOW LEVEL MOISTURE STILL IN PLACE AND PERHAPS SOME S/W ACTIVITY TO CONTEND WITH. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && HYSELL
Hazardous weather outlook, Jul 3, 6:21 AM EDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 621 AM EDT SUN JUL 3 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>118-120- 041019- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MCCREARY- MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 621 AM EDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AR
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 4:20 PM EDT | Severe Thunderstorm Warning | JKL | Bath | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.